Skip to main content

VCH nurse at Insite co-authors paper on fentanyl

17/05/2018

Tim Gauthier, a nurse at Insite, co-authored a paper regarding severe chest rigidity and more generalized muscle rigidity seen in clients at Insite after they have injected drugs containing fentanyl. 

Rigidity explained

Insite, a supervised drug consumption site located in Vancouver's Downtown Eastside, reported 240 muscle rigidity cases between October 2016 and April 2017. Chest wall rigidity makes reversing overdoses more difficult since the chest cannot expand and collapse to allow for respirations. Naloxone becomes a higher priority in these events so that the airway can be opened, and the chest can expand.

Staff worked with toxicologists and ED physicians to develop management recommendations for when these overdoses occur in the community. 

What to do in the presence of rigidity

In the community, the emphasis is on giving breaths, and to delay giving naloxone until enough breaths are given that the person returns to their normal colour. If rigidity is present and it is difficult to give breaths, prioritize naloxone and then continue respirations. 

It's important for anyone responding to overdoses to recognize rigidity as the dominant feature of overdoses compared to typical opioid overdose symptoms (loss of consciousness, slow/absent respirations, pinned pupils), so that the necessary interventions can be prioritized.

Info sheet

Read the BCCDC's info sheet on managing chest wall rigidity:Managing rigidity in overdoses

The paper was also authored by Dr Jane Buxton, Mai-Lei Woo Kinshella and Jesse Godwin.

Read more

If you have a CMAJ subscription you can access the article.

SOURCE: VCH nurse at Insite co-authors paper on fentanyl ( )
Page printed:

Copyright © Vancouver Coastal Health. All Rights Reserved.